I am T2 and also have high cholesterol. I am TERRIFIED of taking statins which cause debilitating muscle pains. I understand if I don't take them I will continue to be at risk for heart disease. I just don't understand how people can live and work under such pain. I am barely adjusting to diabetes let alone a statin. Anybody have advice? I'm supposed to go on Crestor and have read horrifying things about it. I've talked to friends who also have had terrible times on statins. What are my options… read more
Thinking back now I do remember that after starting it the Doc added another blood test to my A1C test.
It was to check "Creatine Kinase" levels - since I normally screen for Kidney issues I knew the Creatine is a kidney test of some kind but had never seen the "Kinase" term.
Turns out it is a test that looks for "muscle enzymes" such as what you would see in the blood following a heart attack.
Of course I asked "why the test" when I saw the results (which were fine).
Doc said, when they start someone on a Statin she always runs that test to see if it's effecting the muscles (since as noted it is a known side effect) and if a patients Kinase level is even slightly elevated she would switch them to one of the other options.
(I had forgot all about that until this conversation)
Perhaps I should have explained myself a little further before saying "I just flat out refused statins." I did try to take Atorvastatin brand name Lipitor for a little longer than a month but leg cramps really got me bad so I stopped takng it. My daily walks and hikes were not possible without pain and discomfort. About 2-3 weeks after stopping the cramps went away. My doctor after hearing this was wanting to prescribe me other statins but I flat out refused. As was said this doesn't happen to everyone but it did happen to me. I'm not trying to scare you or influence you on your decision just thought I'd let you know my own personal experience. If you have a cholesterol issue you should discuss this with your doctor.
I have been on a statin (Lipitor) for 5 1/2 years and not so much as a hiccup or a hangnail.
But we are all different and the fact you are "afraid" of the drug type that is reason enough to look at other options.
(to be clear are you saying that you have taken it and it causes YOU muscle pain or you are simply relying on the observation from others? because we all can react quite differently to different drugs and Statins are the most widely prescribed drug on the planet by quite a bit - so "most users" don't have issues or that wouldn't be the case)
There is another (type) of Cholesterol med (ezetimibe) that claims "no side effects" but you can't use it and drink "any" alcohol and if you are dosed with too much it can be really hard on the liver and kidneys (I guess the makers don't consider that a "side effect") but "muscle aches" is not a reported side effect on the data sheet for that drug.
But discuss it with your Doc - you obviously need some kind of treatment and we can't prescribe for ourselves...
I take a statin and haven't had any trouble with muscle pain. It is a side effect but doesn't happen to everyone.
We never share your personal information with anyone.